Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 134, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 7, 2008, 12:43 PM EDT for Oswego County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2008, 12:43 PM EDT (16:43 UTC)
- Expired
- Aug 7, 2008, 1:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
County Oswego County, NY
The radar
The Ft Drum radar (KTYX), 61 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 989 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBUF 071643
SVRBUF
NYC075-071745-
/O.NEW.KBUF.SV.W.0134.080807T1643Z-080807T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
1243 PM EDT THU AUG 7 2008
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL OSWEGO COUNTY IN CENTRAL NEW YORK
* UNTIL 145 PM EDT
* AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED 8 MILES NORTHEAST OF CENTRAL SQUARE...OR 15 MILES
NORTH OF CICERO...AND MOVING EAST AT 14 MPH. THIS STORM WAS EAST
OF I-81 AND NORTH OF ROUTE 49...MOVING ALONG OR JUST SOUTH OF
ROUTE 69.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN OSWEGO COUNTY AT 100 PM EDT
A SECOND THUNDERSTORM WAS ALSO DEVELOPING JUST SOUTH OF OSWEGO NEAR
MINETTO. THIS STORM WILL BE SIMILARLY MOVING EAST AT 14 MPH...AND
BE PASSING JUST NORTH OF FULTON AND OVER PALERMO AROUND 100 PM EDT.
LAT...LON 4334 7587 4332 7585 4316 7587 4315 7592
4320 7607 4323 7610 4326 7618 4326 7621
4324 7621 4335 7653 4346 7648 4342 7584
TIME...MOT...LOC 1639Z 289DEG 12KT 4339 7606
$$
ZAFF2 follow-up statements
000
WWUS51 KBUF 071706
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
106 PM EDT THU AUG 7 2008
NYC075-071745-
/O.CON.KBUF.SV.W.0134.000000T0000Z-080807T1745Z/
OSWEGO NY-
104 PM EDT THU AUG 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR SOUTHEASTERN OSWEGO COUNTY...
AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR CONSTANTIA...OR 11 MILES WEST OF
CAMDEN...MOVING SOUTHEAST AT 13 MPH. THIS STORM WILL BE OVER OR
JUST NORTH OF ROUTE 49 BY 135 PM EDT.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CLEVELAND BY 135 PM EDT...
LAT...LON 4316 7587 4315 7592 4318 7596 4318 7599
4321 7607 4337 7607 4337 7587 4334 7587
4332 7585
TIME...MOT...LOC 1704Z 317DEG 11KT 4332 7597
$$
ZAFF000
WWUS51 KBUF 071744
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
144 PM EDT THU AUG 7 2008
NYC075-071753-
/O.EXP.KBUF.SV.W.0134.000000T0000Z-080807T1745Z/
OSWEGO NY-
143 PM EDT THU AUG 7 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSWEGO COUNTY
WILL EXPIRE AT 145 PM EDT...
RADAR INDICATED THAT HEAVY RAIN IS STILL POSSIBLE FROM THE
THUNDERSTORM.
LAT...LON 4316 7587 4315 7592 4318 7596 4318 7599
4321 7607 4337 7607 4337 7587 4334 7587
4332 7585
TIME...MOT...LOC 1743Z 317DEG 11KT 4323 7586
$$
ZAFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 10:21 AM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 7, 10:21 AM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1021 AM EDT THU AUG 7 2008 .SYNOPSIS... LOW PRESSURE OVER QUEBEC WILL BRING UNSETTLED WEATHER TO THE AREA TODAY. THE LOW WILL MEANDER OVER QUEBEC UNDER AN UPPER LEVEL LOW FRIDAY AND SATURDAY...AND KEEP BELOW NORMAL TEMPERATURES OVER WESTERN AND CENTRAL NEW YORK WITH SHOWERS LIKELY NOW AND THEN. NORMAL SUMMER WARMTH WILL RETURN NEXT WEEK WHEN THE UPPER LOW MOVES EAST. && .NEAR TERM /THROUGH TONIGHT/... AS OF 14Z...SCATTERED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WERE FOUND ACROSS MUCH OF WESTERN NEW YORK STATE...WITH A CLUSTER OF MORE CONCENTRATED ACTIVITY OVER SOUTHERN ONTARIO AND LAKE ERIE ABOUT TO CROSS INTO THE NIAGARA FRONTIER AND PORTIONS OF THE WESTERN SOUTHERN TIER. WE STILL EXPECT THAT THE CONVECTION WILL CONTINUE TO DEVELOP AND BECOME MORE WIDESPREAD THIS AFTERNOON AS DAYTIME HEATING CONTINUES AND TEMPERATURES ALOFT COOL TO -15 TO -16C WITH THE APPROACH OF THE UPPER LEVEL TROUGH AXIS FROM THE CENTRAL GREAT LAKES. WHERE ANY SUNSHINE CAN BE REALIZED...850 MB TEMPS OF +10 TO +11C WILL SUPPORT HIGH TEMPERATURES IN THE MID 70S...AND THIS WILL COUPLE WITH SURFACE DEWPOINTS NEAR 60F TO PRODUCE SBCAPES IN THE 500-1000 J/KG RANGE. THIS WILL BE ESPECIALLY TRUE ACROSS OUR EASTERN FINGER LAKES AND NORTH COUNTRY ZONES WHICH SHOULD SEE THE MOST SUNSHINE...AND WHERE EVEN SOMEWHAT GREATER AMOUNTS OF INSTABILITY MAY BE REALIZED. COUPLED WITH FORCING FROM THE MAIN UPPER LEVEL TROUGH AND ANY SMALLER-SCALE SHORTWAVES ROTATING THROUGH ITS BASE...SUCH INSTABILITY SHOULD RESULT IN FAIRLY WIDESPREAD PCPN COVERAGE THIS AFTERNOON...ENOUGH TO WARRANT HIGH LIKELY TO CATEGORICAL POPS. GIVEN FREEZING LEVELS AROUND OR SLIGHTLY BELOW 10 KFT...THERE WILL ALSO BE A GOOD CHANCE THAT ANY STRONGER CONVECTION WILL BE ACCOMPANIED BY AT LEAST SOME SMALL HAIL...AND AS SUCH HAVE ADDED A MENTION OF THIS TO THE GRIDS AND WORDED FORECASTS. THE CONVECTION SHOULD SUBSIDE A BIT TONIGHT WITH THE LOSS OF DAYTIME HEATING...BUT SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE AS THE COLDEST AIR AT 500 MB (AVERAGING ABOUT -16C) WORKS ACROSS NEW YORK STATE. TEMPERATURES AT 850 MB WILL ALSO BE COLD ENOUGH TO ENHANCE THE PCPN SOUTHEAST OF BOTH LAKES. WILL INDICATE LIKELY POPS ACROSS THESE AREAS. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... A COOL CLOSED UPPER LOW OVER WESTERN QUEBEC WILL SETTLE SOUTH AND BECOME CENTERED OVER NORTHERN NEW YORK AND THE ST LAWRENCE VALLEY BY SATURDAY. 850 TEMPS BY 12Z FRIDAY DROP TO AROUND +9C AND +6C FRIDAY NIGHT. THERE IS ENOUGH INSTABILITY AND MOISTURE UNDER THE COOL LOW FOR GENERAL LIKELY POPS ON FRIDAY. FRIDAY NIGHT AND SATURDAY THERE IS POTENTIAL FOR LAKE ENHANCED RAIN IN THE COOL W-NW FLOW, WE HAVE KEPT LIKELY POPS FOR SHOWERS EAST-SE OF LAKE ONTARIO AND HIGHER CHANCE POPS EAST OF LAKE ERIE. WILL GO WITH LOWER CHANCE POPS ELSEWHERE IN COOL CYCLONIC FLOW. ALSO THERE WILL BE A CHANCE OF TSTMS AS WELL. TEMPERATURES WILL STRUGGLE TO REACH 70 ON FRIDAY, THEN ONLY UPPER 60S TO LOW 70S ON SATURDAY...ABOUT 10 DEGREES BELOW NORMAL. MINIMUMS WILL FALL WELL INTO THE 50S WITH SOME UPPER 40S IN THE SOUTHERN TIER. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... ON SUNDAY BOTH THE GFS AND ECMWF SHOW THE INFLUENCE OF THE UPPER LOW LINGERING, AND WE HAVE KEPT A CHANCE OF SHOWERS IN DURING THE DAY. THE UPPER LOW FINALLY PULLS OUT SUNDAY NIGHT WITH A RIDGE BUILDING IN WITH FAIR WEATHER MONDAY. AN UPPER SHORT WAVE PASSES WITH A CHANCE OF SHOWERS TUESDAY. ON WEDNESDAY THE 00Z ECMWF SHOWS DRYING AND THE 00Z GFS KEEPS MOISTURE FROM WITH LOW PRESSURE MOVING OUT OF THE MISSISSIPPI VALLEY TO THE SOUTH OF THE AREA...WITH FAIR WEATHER AGAIN EXPECTED. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... AS OF 14Z...SCATTERED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WERE FOUND ACROSS MUCH OF WESTERN NEW YORK STATE...WITH A CLUSTER OF MORE CONCENTRATED ACTIVITY OVER SOUTHERN ONTARIO ABOUT TO CROSS INTO THE NIAGARA FRONTIER AND THE KBUF/KIAG TERMINALS. THE COMBINATION OF DAYTIME HEATING AND COOLING TEMPERATURES ALOFT WILL CAUSE THE SCATTERED SHOWERS AND THUNDERSTORMS TO BECOME MORE WIDESPREAD DURING THE REMAINDER OF THIS MORNING AND THIS AFTERNOON. WITH FREEZING LEVELS EXPECTED TO HOVER AROUND 10K FEET...SOME OF THE THUNDERSTORMS ARE LIKELY TO BE ACCOMPANIED BY SMALL HAIL. EXPECT MAINLY VFR CIGS DURING THE DAY...BUT VSBYS WILL OCCASIONALLY LOWER TO MVFR IN STEADIER SHOWERS/THUNDERSTORMS. COLDER TEMPERATURES ALOFT ASSOCIATED WITH THE DEEPENING UPPER LEVEL TROUGH WILL KEEP SCATTERED SHOWERS/THUNDERSTORMS GOING THROUGH THE NIGHT. THE PCPN WILL BECOME ENHANCED AT TIMES SOUTHEAST OF THE LAKES AS THE COLDER AIR DEEPENS. OUTLOOK... FRIDAY AND SATURDAY...MVFR IN SCATTERED SHRA/TSRA. SUNDAY AND MONDAY...GENERALLY VFR. && .MARINE... NO FLAGS ARE EXPECTED THROUGH TONIGHT. WAVES AT THE EAST END OF LAKE ERIE SHOULD BE JUST BELOW SMALL CRAFT RANGE THIS AFTERNOON, THEN SUBSIDE THIS EVENING. FRIDAY AND FRIDAY NIGHT IN THE COLD NORTHWEST FLOW BEHIND A COLD FRONT, WAVES ARE EXPECTED TO GET TO NEAR OR ABOVE SMALL CRAFT ADVISORY RANGE. LOOKING FURTHER AHEAD...AN UNSEASONABLY DEEP UPPER LEVEL STORM WILL TAKE SHAPE OVER SOUTHERN ONTARIO ON FRIDAY. THIS FEATURE WILL CIRCULATE VERY COOL AIR ACROSS BOTH LAKES ERIE AND ONTARIO AND SET THE STAGE FOR SOME LAKE INDUCED CONVECTION. CONVECTIVE CLOUD DEPTHS OF 20 TO 25K FT WITH A LAKE DELTA T OF 13 OR SO WILL RAISE THE STRONG POSSIBILITY OF WATERSPOUTS FRIDAY...WITH THE POTENTIAL PERSISTING INTO SATURDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...APB NEAR TERM...JJR/TJP SHORT TERM...APB LONG TERM...APB AVIATION...JJR/TJP MARINE...APB
Hazardous weather outlook, Aug 7, 5:14 AM EDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 514 AM EDT THU AUG 7 2008 NYZ001>008-010>014-019>021-085-080915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 514 AM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-080915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 514 AM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Local storm report, Aug 7, 12:24 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1224 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND DMG ANGOLA 42.64N 79.03W
08/07/2008 ERIE NY PUBLIC
THREE BOATS STORED ONSHORE WERE SEVERELY DAMAGED FROM
THUNDERSTORM WINDS. LARGE TREE LIMBS DOWN AS WELL.
&&
TNIZIOLThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 9:55 AM EDT | Special Marine Warning | BUF | 2 hr | |
| Aug 7, 11:56 AM EDT | Severe Thunderstorm Warning | BUF | Cayuga | 64 min |
| Aug 7, 12:47 PM EDT | Special Marine Warning | BUF | 58 min | |
| Aug 7, 1:28 PM EDT | Areal Flood Advisory | BUF | Oswego | 3 hr |
| Aug 7, 3:45 PM EDT | Severe Thunderstorm Warning | BUF | Lewis, Oswego | 60 min |
| Aug 7, 4:28 PM EDT | Areal Flood Advisory | BUF | Oswego | 3 hr |
| Aug 7, 6:48 PM EDT | Special Marine Warning | BUF | 57 min | |
| Aug 7, 6:59 PM EDT | Severe Thunderstorm Warning | BUF | Erie | 61 min |
| Aug 7, 7:54 PM EDT | Special Marine Warning | BUF | 38 min |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.